Hypoglycemia – Low Blood Sugar Levels
- What is A1c?
- Blood Glucose Levels – Normal Range
- Controlling Type 1 Diabetes
- How to Control Type 2 Diabetes
- Hypoglycemia – Low Blood Sugar Levels
- Hyperglycemia – Causes, Signs, Symptoms & Treatment
- Nights Out and Diabetes
- Hangover cures
- Tattoos and Diabetes
- Blood Glucose Testing and Monitoring
- Insulin Basics – Types, Speed and Regimen
- Diabetes & Sex
- Fasting Blood Glucose Test
- Ketones in Blood and Urine
- Diabetes Health Targets
Hypoglycemia, often shortened to hypo, is a medical condition that develops when the level of glucose (sugar) in the blood becomes lower than normal.
A person is considered to be experiencing hypoglycemia when blood glucose levels fall below 72 mg/dL (milligrams/deciliter).
Often referred to as ‘hypos’, episodes of low blood glucose can be a common problem for people with diabetes, but knowing what the causes and symptoms of hypoglycemia are can help lower the risk of a hypoglycemic attack.
Who needs to be aware of hypos?
Not everyone with with diabetes is at risk of dangerous hypos. Those who need to be aware of the symptoms of hypoglycemia are people on stronger anti-diabetic medication such as insulin and insulin-secreting agents like sulfonylureas and prandial glucose regulators/glinides.
What causes hypoglycemia?
Common causes of hypoglycemia include:
- taking too much medication (particularly insulin)
- missing or delaying a scheduled meal
- having too little carbohydrate for the medication you took
- drinking alcohol
If you are regularly experiencing hypos, it’s recommended to speak to your doctor or health about how you can best prevent them from occurring.
What are the symptoms of hypoglycemia?
The symptoms of hypoglycemia can vary from person to person and can sometimes vary from time to time in the same person.
The more common warning signs of abnormally low blood glucose include:
- a rapid heartbeat or heart rate
- feeling more hungry than usual
- feeling weak or lethargic
- feeling anxious
- a tingly feeling in the lips
If a hypo is not recognized and treated soon enough, it can become severe and cause:
- loss of consciousness
As well as making yourself aware of the early signs of hypoglycemia, it is also recommended that you share this knowledge with your close friends and family as there may be times when they are needed to treat your low blood glucose levels – e.g. severe hypos that cause you to lose consciousness.
It’s important to treat hypoglycemia as soon as you are aware your sugar levels are too low.
Treating a hypo can be done by:
- Taking 10-15g of fast acting carbohydrate, such as sweets, glucose tablets (3 or more) or a sugary drink (Lucozade, Coca Cola, Ribena, etc)
- Having additional slower acting carbohydrate, such as bread or fruit, if your next meal is not due
It is recommended that you re-test your blood sugar after 15 to 20 minutes to see if they have returned to ‘normal’, and re-treat if they are still less than 72 mg/dL.
Helping someone with a hypo
If you recognize the signs of hypoglycemia in someone else, help them to take sugar if they are able to.
If they are unconscious, having a fit or otherwise unable to take sugar, however, do not try to feed them as they may choke. In this case, it is often advised to put them into the recovery position and either give them an injection of glucagon (if one is available and you know how to administer it), or to immediately call for emergency help.
Understanding what factors cause hypos to take place is key to preventing blood sugar levels from falling too low. Sometimes this will be easy to work out, such as if you realize you took a double dose of medication or if you missed a meal. However, at other times it may not be so obvious.
Your health team should be able to assist if you need help in working out why hypos are happening and how you can prevent them.
Add A Comment
Last reviewed: January 30, 2015 at 15:46
- TRENDING: https://t.co/kfthtJCBWh Become a forum member here: https://t.co/7AMbMTH2Tf https://t.co/bEMDUD6kT7
- "Mines slightly different in that he's half a tonne of horse! He's a bit boisterous, but he'll never nudge my... https://t.co/9M6qRWjNMX
- DKA is a short term complication of high blood glucose levels in people with diabetes. https://t.co/5nCTMfRNqA